Arkansas, 2017

Damaging Wind in Arkansas, May 10, 2017

May 10, 2017 · NWS TSA · 1 event in 1 county or zone

A slow-moving upper level storm system moved from the Southern Rockies into the Southern Plains during the 10th and 11th. Warm, moist, and unstable air was in place across northwestern Arkansas ahead of this system.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A slow-moving upper level storm system moved from the Southern Rockies into the Southern Plains during the 10th and 11th. Warm, moist, and unstable air was in place across northwestern Arkansas ahead of this system. Several disturbances translated across the Southern Plains ahead of the main system, resulting in multiple rounds of strong to severe thunderstorm development along the associated frontal boundary that slowly progressed eastward and southward through the region. The strongest storms produced damaging wind and locally heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 10, 11:14 PM CST, 21 minutes earlier.

Area forecast discussion, May 10, 11:14 PM CST, 21 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1214 AM CDT Thu May 11 2017

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Ongoing line of storms has been producing 40 mph gusts across
northeast OK with bowing segments. Will use tempo groups for the
NW AR TAFs to account for reduced visibility and wind gusts.
Farther south, the outflow boundary has outrun the convection,
and weaker storms are expected at KMLC and KFSM. Rain should end
at KBVO/KTUL/KRVS by around 08z. There may be some elevated
showers overnight atop the cold pool. However, the better chance
for widespread storms comes Thu afternoon.

&&

.PREV DISCUSSION... /Issued 709 PM CDT Wed May 10 2017/

DISCUSSION...

The afternoon storm activity across far northeastern Oklahoma has
waned as we head into the evening hours, with the stronger storms
now in SE KS. Focus then turns to the storms over southwest OK.
These storms will continue toward northeast OK later tonight. The
main question will be how strong these storms will be by the time
they get here. The atmosphere across eastern OK is only weakly
unstable, with the theta-e axis nosing up into western OK. This is
not likely to change much as we head into the nighttime hours. The
latest CAM guidance suggests that a weakening cluster of storms
will make its way into northeast OK after 11 PM. This would
suggest that if there is severe potential in our area, it would
most likely be west of highway 75, decreasing with eastward
extent.

Lacy

PREV DISCUSSION... /Issued 643 PM CDT Wed May 10 2017/

AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Scattered convection continues this evening across portions of
eastern Oklahoma and western Arkansas. Most lightning is confined
to northeast OK with more shallow convection south. Storms now
across southwest/central OK may hold together but they will not
affect northeast OK terminals until late tonight. More likely
scenario is the development of low clouds/showers before midnight
with MVFR ceilings through morning. Storms will be possible much
of the day on Thursday but will use tempo groups for Thu afternoon
to indicate approximate storm timing.

PREV DISCUSSION... /Issued 324 PM CDT Wed May 10 2017/

DISCUSSION...
Main forecast concern continues to be thunderstorm chances through
Thursday night, including some strong to severe potential.

Thunderstorms are ongoing across eastern Oklahoma this afternoon in
association with a small upper level disturbance moving
northeastward into the area. Storms in northeast Oklahoma should
be the strongest of the evening, with one or two near severe
levels possible, due to locally higher instability. Farther to
the southwest, additional thunderstorms expected to develop
through the rest of the afternoon and into the evening in the
vicinity of the triple point may hold together long enough to move
northeastward into parts of northeast Oklahoma after midnight.

A lull in the coverage should occur tomorrow morning and perhaps
into early tomorrow afternoon. Thunderstorm coverage will again
increase by mid afternoon tomorrow, as instability increases with
the approach of the upper level low. Very large hail will be the
main severe weather threat, with damaging winds also a concern.
Tornado potential continues to be very limited, although local
enhancements to the wind field could lead to a very localized
threat. Thunderstorm potential will diminish Thursday night,
roughly from west to east, as the upper low begins to move east of
the area. Showers may linger into the daylight hours Friday,
mainly across western Arkansas, with dry weather likely to arrive
by the afternoon.

Dry weather will continue into the weekend, with near normal
temperatures Saturday and much warmer for Sunday. Above normal
temperatures will persist through most of next week. Low
thunderstorm chances will arrive for the early to middle of the
week, with increasing chances likely toward the latter half.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   57  74  51  78 /  60  10   0   0
FSM   59  76  52  79 /  70  30   0   0
MLC   57  74  52  79 /  50  10   0   0
BVO   55  74  45  78 /  60  10   0   0
FYV   54  69  45  75 /  80  30   0   0
BYV   55  69  49  74 /  80  40   0   0
MKO   57  73  51  77 /  60  20   0   0
MIO   55  71  49  76 /  70  20   0   0
F10   57  73  51  77 /  50  10   0   0
HHW   59  76  55  79 /  60  10   0   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...99
LONG TERM....07
AVIATION...06
Hazardous weather outlook, May 10, 8:26 PM CST, 3 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
926 PM CDT Wed May 10 2017

ARZ001-002-010-011-019-020-029-OKZ049-053>076-111030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
926 PM CDT Wed May 10 2017

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Tonight.

SEVERE THUNDERSTORM.
	RISK...Limited.
	AREA...Northeast Oklahoma.
	ONSET...After 10 PM.

DISCUSSION... A storm complex across central Oklahoma will move
across portions of northeast Oklahoma tonight. Other more isolated
storm development is possible outside of the complex, mainly across
northeast Oklahoma. A limited severe hail and wind risk will exist
with these storms, mainly to the west of highway 75. The atmosphere
over eastern Oklahoma is only weakly unstable, and this will likely
limit the overall severe threat.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THURSDAY...Severe Thunderstorm Potential...Heavy Rain Potential.
FRIDAY THROUGH MONDAY...No Hazards.
TUESDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...
Thunderstorms on Thursday will be focused on the cold front and
upper level storm system that will move through the area during
the day and evening. Storms will increase in areal coverage
during the afternoon along the front, with the greatest coverage
expected to be across far eastern Oklahoma and northwest Arkansas
nearest the greatest instability. Any severe storm will be
capable of producing very large hail, as well as damaging winds.
The overall tornado threat appears to be very limited, though
nonzero. Severe weather potential will diminish by late evening as
the frontal boundary pushes east. However, thunderstorm chances
should linger through the overnight hours until the trailing upper
level system finally clears the area.

After a dry weekend with moderating temperatures, another upper
level storm system will move into the northwest United States and
increase thunderstorm chances for the Plains by early in the next
work week.

weather.gov/tulsa Contains additional information.

In the hours before

Special weather statement, May 10, 10:11 PM CST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1111 PM CDT WED MAY 10 2017

OKZ061-062-067-068-110445-
Cherokee OK-Rogers OK-Wagoner OK-Mayes OK-
1111 PM CDT WED MAY 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL ROGERS...SOUTHERN
MAYES...WAGONER AND NORTHWESTERN CHEROKEE COUNTIES UNTIL 1145 PM
CDT...

At 1110 PM CDT, strong thunderstorms were located along a line
extending from 3 miles south of Tiawah to 4 miles east of Oneta to
near Stonebluff. Movement was east at 45 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations in or near the path include...
Wagoner...                        Coweta...
Chouteau...                       Inola...
Locust Grove...                   Okay...
Hulbert...                        Porter...
Tullahassee...                    Peggs...
Sequoyah State Park...            Redbird...
Mazie...                          Lost City...
Murphy...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3604 9502 3581 9511 3584 9564 3586 9565
      3586 9573 3603 9567 3620 9564 3621 9501
TIME...MOT...LOC 0410Z 265DEG 41KT 3621 9557 3604 9562 3587 9571

Lacy
Special weather statement, May 10, 10:15 PM CST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1115 PM CDT WED MAY 10 2017

OKZ057-110445-
Craig OK-
1115 PM CDT WED MAY 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CRAIG COUNTY UNTIL
1145 PM CDT...

At 1115 PM CDT, a strong thunderstorm was located 14 miles north of
White Oak, moving northeast at 20 mph.

Nickel size hail will be possible with this storm.

Locations in or near the path include...
Hollow...                         Centralia...
Centrailia...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3696 9504 3677 9533 3681 9542 3700 9533
      3700 9511
TIME...MOT...LOC 0415Z 215DEG 19KT 3681 9534

Lacy
Special weather statement, May 10, 10:36 PM CST, 59 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1136 PM CDT WED MAY 10 2017

OKZ056>058-061>063-110515-
Craig OK-Rogers OK-Delaware OK-Ottawa OK-Nowata OK-Mayes OK-
1136 PM CDT WED MAY 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR CRAIG...NORTHEASTERN ROGERS...
NORTHWESTERN DELAWARE...OTTAWA...NORTHERN MAYES AND EASTERN NOWATA
COUNTIES UNTIL 1215 AM CDT...

At 1136 PM CDT, strong thunderstorms were located along a line
extending from 6 miles east of Lenapah to 4 miles northwest of Adair.
Movement was northeast at 40 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations in or near the path include...
Miami...                          Vinita...
Grove...                          Commerce...
Chelsea...                        Fairland...
Afton...                          Adair...
Welch...                          Bernice...
Ketchum...                        Bluejacket...
Wyandotte...                      Big Cabin...
Treece...                         Pensacola...
Picher...                         Bernice State Park...
Cleora...                         White Oak...

This includes Interstate 44 between mile markers 265 and 313.

LAT...LON 3663 9462 3638 9536 3687 9562 3700 9539
      3700 9482
TIME...MOT...LOC 0436Z 241DEG 36KT 3685 9551 3649 9532

Lacy
Special weather statement, May 10, 10:38 PM CST, 57 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1138 PM CDT WED MAY 10 2017

OKZ062-063-067>069-110530-
Adair OK-Cherokee OK-Delaware OK-Wagoner OK-Mayes OK-
1138 PM CDT WED MAY 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR DELAWARE...MAYES...NORTHWESTERN
ADAIR...EAST CENTRAL WAGONER AND NORTHERN CHEROKEE COUNTIES UNTIL
1230 AM CDT...

At 1138 PM CDT, strong thunderstorms were located along a line
extending from 3 miles southeast of Adair to near Locust Grove to 3
miles east of Wagoner. Movement was east at 40 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations in or near the path include...
Siloam Springs...                 Wagoner...
Jay...                            Pryor...
Pryor Creek...                    Grove...
Locust Grove...                   Salina...
West Siloam Springs...            Langley...
Colcord...                        Kansas...
Spavinaw...                       Watts...
Disney...                         Oaks...
Pensacola...                      Hoot Owl...
Peggs...                          Rose...

LAT...LON 3650 9462 3610 9455 3603 9459 3595 9536
      3618 9531 3638 9536 3662 9462
TIME...MOT...LOC 0438Z 262DEG 37KT 3639 9524 3620 9520 3595 9531

Lacy
Special weather statement, May 10, 11:13 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1213 AM CDT THU MAY 11 2017

ARZ001-OKZ063-110600-
Benton AR-Delaware OK-
1213 AM CDT THU MAY 11 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BENTON AND EASTERN
DELAWARE COUNTIES UNTIL 100 AM CDT...

At 1213 AM CDT, strong thunderstorms were located along a line
extending from 4 miles northeast of Jay to 4 miles west of Maysville
to 2 miles southeast of Kansas. Movement was east at 50 mph.

Wind gusts up to 55 mph will be possible with these storms.

Locations in or near the path include...
Bentonville...                    Bella Vista...
Gentry...                         Gravette...
Decatur...                        Colcord...
Highfill...                       Maysville...
Hiwasse...                        Miller...
Centerton...                      Sulphur Springs...
Vaughn...                         Cherokee City...

This includes Interstate 49 between mile markers 90 and 93.

LAT...LON 3650 9462 3650 9415 3632 9421 3622 9472
      3641 9468 3650 9479 3660 9462
TIME...MOT...LOC 0513Z 252DEG 49KT 3648 9475 3641 9468 3619 9476
Special weather statement, May 10, 11:32 PM CST, 3 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1232 AM CDT THU MAY 11 2017

ARZ001-010-OKZ069-110615-
Benton AR-Washington AR-Adair OK-
1232 AM CDT THU MAY 11 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BENTON...
NORTHWESTERN WASHINGTON AND NORTHEASTERN ADAIR COUNTIES UNTIL 115 AM
CDT...

At 1231 AM CDT, strong thunderstorms were located along a line
extending from 3 miles west of Gentry to near Baron. Movement was
northeast at 50 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations in or near the path include...
Fayetteville...                   Springdale...
Rogers...                         Siloam Springs...
Lowell...                         Farmington...
Gentry...                         Tontitown...
Cave Springs...                   Westville...
Highfill...                       Watts...
Springtown...                     Cincinnati...
Johnson...                        Elm Springs...
Oak Grove...                      Savoy...
Ballard...                        Rhea...

This includes Interstate 49 between mile markers 70 and 83.

LAT...LON 3634 9412 3603 9422 3594 9463 3616 9458
      3616 9456 3620 9457 3625 9456
TIME...MOT...LOC 0531Z 240DEG 41KT 3625 9455 3595 9462

The radar

The Tulsa radar (KINX), 103 km away, was scanning. The volume nearest the first event began at 05:33 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Benton

When
May 10, 11:35 PM CST
Where
Benton County, Gravette
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.420, -94.450

Strong thunderstorm wind gusts snapped large tree limbs.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2017Every state in 2017This day in weather historyWarnings in Arkansas, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 701511.